Q. I have been on Premarin for 26 years with no problems whatsoever. Without it, I prayed to die because of the horrendous effects of menopause.
I also am on two compounded products, testosterone/DHEA cream and progesterone cream.
Based on my own experience, I believe all women should take advantage of hormone replacement for longevity and a good, healthy life after menopause. I look and feel great at my age of 69 years.
A. Until 2002, many doctors thought that most postmenopausal women should be taking estrogen. (Women who still had a uterus also were supposed to take progesterone to prevent endometrial cancer.) They believed that hormone replacement therapy would prevent chronic diseases, especially heart attacks, strokes, osteoporosis and even Alzheimer’s disease.
Sign Up and Save
Get six months of free digital access to The Herald Sun
Fifteen years ago, the results of the Women’s Health Initiative were published (JAMA, July 17, 2002). This randomized controlled trial showed that “Overall health risks exceeded benefits” when estrogen and progesterone (Prempro) was compared with placebo for five years. Another group of women took Premarin alone or placebo for seven years. Women on HRT had a higher risk of strokes and breast cancer. During the five-year duration of the study, however, there was no difference in mortality between women taking HRT and those taking placebo.
A recent report on the participants after 18 years continues to demonstrate no significant difference in mortality between the groups (JAMA, Sept. 12, 2017). Women like you, who suffer during menopause, often feel comfortable taking estrogen (and progesterone, if indicated) during the time they need to suppress hot flashes. The usual recommendation is to use the lowest effective dose for the shortest possible time.
Q. For over three years, I suffered bouts of extreme diarrhea. At times I couldn’t even leave the house because it was so bad.
Finally in 2016, I went to a gastroenterologist. A colonoscopy showed that I had collagenous colitis. The doctor said that there was a good chance it was caused by the ibuprofen I had been taking for osteoarthritis. I stopped ibuprofen and have had no bouts of diarrhea since.
I also have been free of the episodic bouts of atrial fibrillation that had started in 2005. My blood pressure has dropped to around 115/70 as well. Ibuprofen is a good pain reliever, but the side effects are dangerous.
A. You are right that ibuprofen can have serious and sometimes unrecognized side effects. In addition to digestive-tract inflammation, users may experience cardiovascular events (high blood pressure, atrial fibrillation) and kidney complications.
Q. Often, people pay a high price (or co-pay) for drugs that are not covered by their medical drug plan. My wife has been prescribed two pricey drugs (Xarelto and Toujeo). Neither is covered by our plan.
Each manufacturer offers a savings program that allows me to get her prescription filled with a low co-pay. It has helped me save hundreds of dollars.
A. It is always worthwhile to check the manufacturer’s website for such offers. Be sure to read the fine print, though. Sometimes the offer is restricted to a certain period of time or carries stiff eligibility restrictions.
You can learn much more about economizing on your prescriptions from our Guide to Saving Money on Medicines. Access to this online resource may be purchased at www.PeoplesPharmacy.com. It also describes assistance programs for patients who cannot afford their medicine.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them at Questions@PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”